Wyoming, 2015

High Wind in Wyoming, February 9, 2015

February 9, 2015 · NWS CYS · 1 event in 1 county or zone

Strong westerly winds developed over portions of the central and southern Laramie Range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong westerly winds developed over portions of the central and southern Laramie Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 9, 4:38 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 9, 4:38 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MST MON FEB 9 2015

.UPDATE...
ISSUED AT 432 PM MST MON FEB 9 2015

CONVECTIVE RAIN SHOWERS HAVE DEVELOPED OVER CARBON COUNTY AND ARE
ADVANCING QUICKLY EASTWARD ALONG THE I80 CORRIDOR BETWEEN RAWLINS
AND LARAMIE. DEEP MIXING COMBINED WITH 40 KT FLOW ALOFT IS HELPING
THESE SHOWERS PRODUCE VERY STRONG WIND GUSTS NEAR 60 MPH. SENT A
QUICK UPDATE TO EXPAND LOW-END POPS EASTWARD THROUGH THE LATE AFTN
AND EARLY EVE. CONVECTIVE GUSTS HAVE EXCEEDED WARNING CRITERIA IN
THE ARLINGTON AREA...BUT WILL LEAVE THAT ZONE AS A WATCH GIVEN LOW
CONFIDENCE IN ACHIEVING 58 MPH GUSTS OUTSIDE OF DOWNDRAFT ACTIVITY
IN THE NEAR TERM.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

WIDESPREAD SUNSHINE AND RESULTANT LLVL MIXING IS HELPING CONTRIBUTE
TO STRONG AND GUSTY WINDS IN THE ARL AREA THIS AFTERNOON. HAVE SEEN
A COUPLE OF OBS AROUND 40 MPH SUSTAINED...BUT GUSTS HAVE MANAGED TO
STAY BELOW 55 MPH THROUGH 21Z. A BRIEF LULL SHOULD OCCUR DURING THE
LATE AFTERNOON WITH THE LOSS OF DIURNAL HEATING AND A WEAKENING CAG
TO CPR GRADIENT. ATTENTION THEN SHIFTS TO THE EVENING AND OVERNIGHT
PERIOD WHICH LOOKS MORE FAVORABLE FOR HIGH WINDS. LATEST WATER VAPOR
SATELLITE IMAGERY AND OBJECTIVE SURFACE/UPPER AIR ANALYSIS SHOWS A
STRONG MID LEVEL SHORTWAVE OVER THE PACIFIC NORTHWEST. AN ASSOCIATED
1004 MB SURFACE LOW WAS MOVING ACROSS NORTHERN WY AND WAS GIVING WAY
TO 6 HOURLY PRESSURE FALLS AROUND 8-10 MB OVER THE PAINS. THIS COULD
ALLOW LLVL GRADIENTS TO BECOME ORIENTED MORE WEST TO EAST WITH TIME
AS INDICATED BY THE NAM AND OTHER HIGH-RES MODELS. BEST H85 GRADIENT
BECOMES FOCUSED OVER BORDEAUX AND THE SOUTHERN LARAMIE RANGE (AROUND
30 METERS BETWEEN ARL AND BRX) AFTER 00Z WITH H75 WINDS AVERAGING 50
KTS OR SO. WEAKER WINDS ALOFT WILL BE OVER ARL WITH THE H85 CAG-CPR
GRADIENT FAILING TO REACH 50 METERS THROUGH THE NIGHT. WHILE OVERALL
GRADIENTS ARE MARGINAL...ALL MODELS SHOW IMPRESSIVE H7-H5 SUBSIDENCE
ASSOCIATED WITH A 130 KT H25 JET. LATEST OMEGA FIELDS FROM THE NAM
SHOW AROUND 30 UB/S OF DOWNWARD MOTION OVER THE CENTRAL/SOUTHERN
LARAMIE RANGE AT 06Z TUE.

GREATEST CONFIDENCE IN HITTING WARNING CRITERIA TONIGHT WOULD BE BRX
IN SOUTHERN PLATTE COUNTY. HOWEVER...AM CONCERNED ABOUT THE SOUTHERN
LARAMIE RANGE WITH MOUNTAIN WAVE ACTIVITY COMING INTO PLAY. FORECAST
SOUNDINGS FROM THE 18Z NAM SUGGEST SURFACE WINDS AROUND 40 KTS ALONG
WITH STEEP LLVL LAPSE RATES ABOVE THE INVERSION. THINGS ARE ACTUALLY
LOOKING QUITE GOOD FOR MOMENTUM TRANSFER OVERNIGHT...SO THINK WE MAY
BE SEEING GUSTS CLOSE TO 60 MPH THERE AS WELL. WE OPTED TO ISSUE A
HIGH WIND WARNING FOR THE CENTRAL AND SOUTHERN LARAMIE RANGE...BUT
LEAVE ARLINGTON AS A WATCH WITH LOWER CONFIDENCE THERE. THE EVENING
SHIFT CAN MONITOR TRENDS AND UPGRADE ARL IF NEEDED. SUBSIDENCE AND
FLOW ALOFT WILL WEAKEN DRAMATICALLY BY 15Z TUE...SO WILL CUT OFF THE
WARNINGS AT THAT TIME. IN ADDITION TO THE WINDS...MOIST OROGRAPHICS
WILL DEVELOP OVER THE SNOWY AND SIERRA MADRE MOUNTAINS TONIGHT AS A
AN H5 VORT MAX MOVES ACROSS WY. A FEW INCHES OF MOUNTAIN SNOW WILL
BE POSSIBLE...BUT EXPECT SUB-ADVISORY AMOUNTS GIVEN THE PROGRESSIVE
AND MOISTURE-STARVED NATURE OF THE SYSTEM. GFS/NAM QPF AMOUNTS ONLY
SHOW ONE OR TWO TENTHS OF LIQUID.

IT WILL BE A LITTLE COOLER THROUGH THE SHORT TERM PERIOD WITH A COLD
FROPA ON TUE. GFS H7 TEMPS FALL TO -6 TO -8 DEG C BY 18Z WED...SO IT
MAY SEEM A BIT MORE SEASONABLE WITH HIGHS IN THE 40S. DRY CONDITIONS
CAN BE EXPECTED OUTSIDE OF THE MOUNTAINS AS A REX BLOCK EVOLVES OVER
THE WESTERN CONUS LATE IN THE PERIOD.

.LONG TERM...(THURSDAY THROUGH NEXT MONDAY)
ISSUED AT 204 PM MST MON FEB 9 2015

ALL MODELS IN GOOD AGREEMENT INTO NEXT WEEKEND SHOWING A LARGE
RIDGE OF HIGH PRESSURE DOMINATING THE WEATHER ACROSS THE WESTERN
UNITED STATES AND THE ROCKY MOUNTAIN REGION THROUGH EARLY SUNDAY.
THE ONLY MINOR CONCERN IS A WEAK BACKDOOR COLD FRONT...WHICH IS
FORECAST TO DRIFT SOUTHWEST INTO WESTERN NEBRASKA EARLY
SATURDAY...RESULTING IN SLIGHTLY COOLER TEMPERATURES...LOW CLOUDS
AND MAYBE SOME FOG. OTHERWISE...ABOVE NORMAL TEMPERATURES WILL
CONTINUE INTO SUNDAY WITH HIGHS RANGING BETWEEN 55 TO 65 ACROSS
THE AREA WITH SEASONABLY COOL OVERNIGHT LOWS. THE ONLY EXCEPTION
WILL BE THE HIGH PLAINS ACROSS WESTERN NEBRASKA ON SATURDAY WHERE
HIGHS MAY STRUGGLE TO REACH 50 DEGREES DUE TO THE LOCATION OF THE
FRONT.

BY LATE SUNDAY AND EARLY NEXT WEEK...MODELS ARE INDICATING THE
START OF A MAJOR CHANGE IN THE WEATHER PATTERN. THE
GFS...ECMWF...AND LONG RANGE ENSEMBLES ARE IN VERY GOOD AGREEMENT
FOR 7 DAYS OUT...SHOWING THE STRONG UPPER LEVEL RIDGE WEAKENING
AND DISSIPATING OVER THE WESTERN UNITED STATES. A CANADIAN COLD
FRONT WILL RAPIDLY PUSH SOUTHWARD INTO THE FORECAST AREA BY MONDAY
NIGHT...RESULTING IN THE POSSIBILITY FOR WIDESPREAD SNOW.
INCREASED POP BETWEEN 30 TO 50 PERCENT ACROSS THE WHOLE AREA FOR
SNOWFALL AFTER MORNING HIGHS IN THE 50S.

.AVIATION...(FOR THE 00Z TAFS THROUGH NOON TUESDAY)

VFR CONDITIONS EXPECTED THROUGH TONIGHT WITH MID TO HIGH CLOUDS
PUSHING INTO THE AREA LATER TODAY. A FEW RAIN SHOWERS ARE POSSIBLE
OVER THE LOWER ELEVATIONS OF CARBON COUNTY THIS EVENING WITH SNOW
IN THE MOUNTAINS. GUSTY WINDS WILL CONTINUE AROUND SOUTHEAST
WYOMING. WHICH INCLUDES KCYS...KLAR...AND KRWL THIS AFTERNOON AND
TONIGHT AS A WEAK PACIFIC FRONT MOVES ACROSS THE FORECAST AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH NOON TUESDAY)

VFR CONDITIONS EXPECTED THROUGH TONIGHT WITH MID TO HIGH CLOUDS
PUSHING INTO THE AREA LATER TODAY. A FEW RAIN SHOWERS ARE POSSIBLE
OVER THE LOWER ELEVATIONS OF CARBON COUNTY THIS EVENING WITH SNOW
IN THE MOUNTAINS. GUSTY WINDS WILL CONTINUE AROUND SOUTHEAST
WYOMING. WHICH INCLUDES KCYS...KLAR...AND KRWL THIS AFTERNOON AND
TONIGHT AS A WEAK PACIFIC FRONT MOVES ACROSS THE FORECAST AREA.

&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS. STRONG AND GUSTY WINDS ARE EXPECTED FOR
THE TYPICAL WIND CORRIDORS OF SOUTHEAST WYOMING TONIGHT THROUGH TUE
MORNING. A FEW INCHES OF MOUNTAIN SNOW WILL OCCUR THROUGH TUE NIGHT
WITH DRY CONDITIONS EXPECTED OVER THE LOWER ELEVATIONS. AFTERNOON RH
VALUES SHOULD REMAIN WELL ABOVE CRITICAL THRESHOLDS OVER THE NEXT
SEVERAL DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH THROUGH TUESDAY MORNING FOR WYZ110.

     HIGH WIND WARNING UNTIL 8 AM MST TUESDAY FOR WYZ106-116-117.

NE...NONE.
&&

UPDATE...CLH
SHORT TERM...CLH
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLH
Hazardous weather outlook, Feb 9, 3:15 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MST MON FEB 9 2015

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-102215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
315 PM MST MON FEB 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED FOR MOST OF THE AREA. HOWEVER...
A FEW INCHES OF MOUNTAIN SNOW WILL BE POSSIBLE OVER THE NEXT 24
HOURS IN THE SNOWIES AND SIERRA MADRES. OVERALL IMPACTS WILL BE
MINIMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ106-110-116-117-102215-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
315 PM MST MON FEB 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS ARE EXPECTED OVER THE TYPICAL WIND PRONE AREAS OF
SOUTHEAST WYOMING TONIGHT THROUGH TUESDAY MORNING. HIGH WIND
WATCHES AND WARNINGS HAVE BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAMMER

In the hours before

Special weather statement, Feb 9, 12:07 PM MST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1207 PM MST MON FEB 9 2015

WYZ110-092200-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1207 PM MST MON FEB 9 2015

...GUSTY WINDS LIKELY IN THE ARLINGTON AREA THIS AFTERNOON...

STRONG WINDS WILL OCCUR ALONG INTERSTATE 80 BETWEEN LARAMIE AND
RAWLINS THIS AFTERNOON. WEST TO SOUTHWEST WINDS OF 35 TO 40 MPH
WITH GUSTS TO 55 MPH CAN BE EXPECTED OVER THE NEXT FEW HOURS.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.

HAMMER
Local storm report, Feb 9, 12:58 PM MST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1258 PM MST MON FEB 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     NON-TSTM WND GST 15 E SINCLAIR           41.78N 106.83W
02/09/2015  M51 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WINDS HAVE BEEN SUSTAINED BETWEEN 40 AN 43 MPH WITH GUSTS
            OF 50 TO 53 MPH FOR THE LAST HOUR

&&

BCHAPMAN
Special weather statement, Feb 9, 3:56 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MST MON FEB 9 2015

WYZ104-109-111-113-100000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
INCLUDING THE CITIES OF...MUDDY GAP...RAWLINS...SINCLAIR...
HANNA...BAGGS...DIXON...SARATOGA...ENCAMPMENT...RIVERSIDE
356 PM MST MON FEB 9 2015

ISOLATED TO WIDELY SCATTERED SHOWERS WILL AFFECT WESTERN AND
CENTRAL CARBON COUNTY THROUGH 500 PM MST. LIGHT TO MODERATE RAIN
AND BRIEF WIND GUSTS BETWEEN 55 AND 60 MPH WILL ACCOMPANY THIS
ACTIVITY. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK
SHELTER INDOORS.

HAMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 9, 6:00 PM MST to 6:05 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561468.